Forum

relapse or not ?

Hi All

i have not posted anything on this site since Nov 2014 when I was off work with a relapse . (at the time I had pins n needles in legs , achy heel pad , restless legs , dizzy , sore arms and neck and felt really down all the time . ) . Three weeks ago I had a UTI which made me feel quite poorly at the time and all the above MS symptoms returned , however UTI gone and all the MS symptoms are still hanging around . Is this likely to be a relapse and do I need to contact my MS nurse . I currently am on Copaxone injections which have been taking for 2 years .

Setongirl

Hello,

I would contact your MS nurse to let her/him know. But meanwhile, make sure your UTI has completely been cleared up by (I assume) antibiotics.

It’s possible that you could do with a more effective DMD. Or just that having had the UTI, it’s brought on a relapse that’s taking a bit of time to remit. And I would suggest that this is quite likely - better to give it a chance to completely go than to start buggering about with medication that by the sound of it, is doing a great job.

But see what your MS nurse suggests.

Sue

Hi Sue

Thanks for your reply . I am going to wait until Monday and then I think I will call MS Nurse just to let them know what’s going on . I am managing the aches and pains with nurofen every four hours and trying not to do too much . Back in 2014 the relapse lasted at least 8 weeks so if it is a relapse I hope it disappears before Christmas and pray that it doesn’t decide to stay with me . I have been very lucky so far with relapses so I would like it to remain that way .

hope you are doing ok just now .

seton girl xx

Hello

just an update of what’s going on with me just now

i called MS nurse last week to inform her of my UTI and the flare up of my ms symptoms.

Since I last posted I developed pins n needles in both hands which I have not had before and every so often I get shooting pains through my hands and then the palm of my hands get so itchy .

My MS nurse is going to send out an appointment for me to speak with consultant which I was surprised as I was only there last month for my yearly consultation . I had a MRI last December which was the first one I had in 8 years X

My questions are - do you think they will take me off Copaxone as it looks like I am having a relapse

I need to visit GP to get some medication to help with pain in arms and restless legs . Do they contact MS

Nurse to discuss what I should take .

Hiya First of all, your last point about drugs for neuropathic pain, it would be as well for you to contact your MS nurse yourself to ask for suggestions as to drugs before you see your GP. You could even ask the MS nurse to email or write to your GP with suggestions. To be honest it will depend on how well your GP knows you and how much they trust you to decide on appropriate drugs. Mine is pretty good with that, she’ll ask me what the neurologist or MS nurse suggests and take on board those suggestions. Then there’s the question of your DMD. They might decide (with your agreement, don’t forget you have choice in this!) that Copaxone isn’t doing what it should and you might be better off on a more effective DMD. For example Tysabri (I would suggest this is a good option, but you may not qualify for it because you’ve had only one relapse) or Tecfidera. Which would make sense since it’s an oral therapy rather than an injectable. Then again Copaxone has been doing a mostly good job for the last three years. And Copaxone is a really easy DMD to take with very few side effects. It’s not quite as effective as say Tecfidera, and definitely not as effective as Tysabri. Having had experience of all three of these, I would be tempted to swap to Tysabri if offered. But less so with Tecfidera. Because the side effects are worse, there’s a good while of bedding in, while you learn what to eat with the doses to stop feeling nauseous. And the extra effectiveness isn’t sufficient to warrant the risk of the side effects. (This is purely my opinion, you need to make up your own mind as to what you want to take.) So in short, if the discussion was to swap Copaxone for another DMD, for me it would be dependent on what was offered in its place. If it were something that came with the potential for side effects that outweighed the benefits, then I’d be tempted to stay on Copaxone and see if another relapse happened (which would reinforce that Copaxone is becoming less effective and also qualify you for Tysabri). Chances are they’ll want another MRI anyway before suggesting a move to anything else. Whatever they do, it’s unlikely to happen in a matter of weeks, months would be more likely. Good luck with it anyway. With regard to drugs, I suggest it depends on when and in what circumstances you get the pains and itchiness. If it’s worse at night, then a drug like Amitriptyline might help. But if it’s during the daytime, then something else might help Sue